All-trans-retinoic acid-induced myositis: a description of two patients

H J van Der Vliet, A E Roberson, M C Hogan, C E Morales, S C Crader, L Letendre, R K Pruthi

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

All-trans-retinoic acid (ATRA) induces complete clinical remissions in a high proportion of patients with acute promyelocytic leukemia and has become the standard induction therapy. Its use as a single agent results in short-lived remissions; thus, cytotoxic drugs are used for "consolidation" therapy. Side effects reported during treatment with ATRA include retinoic acid syndrome and Sweet's syndrome. Sweet's syndrome has been associated with acute myelogenous leukemia at presentation, but only two cases of Sweet's syndrome involving the musculoskeletal system in patients treated with ATRA have been described. We describe two additional patients with acute promyelocytic leukemia who had unexplained fever and myalgias (cutaneous lesions in one patient) during induction therapy with ATRA. Radiologic findings were similar to those in previously reported ATRA-associated Sweet's syndrome of the musculoskeletal system. The clinical course was characterized by a rapid resolution of the symptoms during treatment with dexamethasone. Recognition of the syndrome is important, especially considering the rapid resolution of symptoms after early institution of therapy with corticosteroids.

Original languageEnglish
Pages (from-to)94-8
Number of pages5
JournalAmerican Journal of Hematology
Volume63
Issue number2
Publication statusPublished - Feb 2000

Cite this

van Der Vliet, H. J., Roberson, A. E., Hogan, M. C., Morales, C. E., Crader, S. C., Letendre, L., & Pruthi, R. K. (2000). All-trans-retinoic acid-induced myositis: a description of two patients. American Journal of Hematology, 63(2), 94-8.
van Der Vliet, H J ; Roberson, A E ; Hogan, M C ; Morales, C E ; Crader, S C ; Letendre, L ; Pruthi, R K. / All-trans-retinoic acid-induced myositis : a description of two patients. In: American Journal of Hematology. 2000 ; Vol. 63, No. 2. pp. 94-8.
@article{ad2deb09c243423da43a8a0c2a48995c,
title = "All-trans-retinoic acid-induced myositis: a description of two patients",
abstract = "All-trans-retinoic acid (ATRA) induces complete clinical remissions in a high proportion of patients with acute promyelocytic leukemia and has become the standard induction therapy. Its use as a single agent results in short-lived remissions; thus, cytotoxic drugs are used for {"}consolidation{"} therapy. Side effects reported during treatment with ATRA include retinoic acid syndrome and Sweet's syndrome. Sweet's syndrome has been associated with acute myelogenous leukemia at presentation, but only two cases of Sweet's syndrome involving the musculoskeletal system in patients treated with ATRA have been described. We describe two additional patients with acute promyelocytic leukemia who had unexplained fever and myalgias (cutaneous lesions in one patient) during induction therapy with ATRA. Radiologic findings were similar to those in previously reported ATRA-associated Sweet's syndrome of the musculoskeletal system. The clinical course was characterized by a rapid resolution of the symptoms during treatment with dexamethasone. Recognition of the syndrome is important, especially considering the rapid resolution of symptoms after early institution of therapy with corticosteroids.",
keywords = "Adult, Dexamethasone/therapeutic use, Female, Fever/etiology, Humans, Leukemia, Promyelocytic, Acute/drug therapy, Magnetic Resonance Imaging, Male, Muscle, Skeletal/drug effects, Myositis/chemically induced, Sweet Syndrome/drug therapy, Tretinoin/adverse effects",
author = "{van Der Vliet}, {H J} and Roberson, {A E} and Hogan, {M C} and Morales, {C E} and Crader, {S C} and L Letendre and Pruthi, {R K}",
note = "Copyright 2000 Wiley-Liss, Inc.",
year = "2000",
month = "2",
language = "English",
volume = "63",
pages = "94--8",
journal = "American Journal of Hematology",
issn = "0361-8609",
publisher = "Wiley-Liss Inc.",
number = "2",

}

van Der Vliet, HJ, Roberson, AE, Hogan, MC, Morales, CE, Crader, SC, Letendre, L & Pruthi, RK 2000, 'All-trans-retinoic acid-induced myositis: a description of two patients' American Journal of Hematology, vol. 63, no. 2, pp. 94-8.

All-trans-retinoic acid-induced myositis : a description of two patients. / van Der Vliet, H J; Roberson, A E; Hogan, M C; Morales, C E; Crader, S C; Letendre, L; Pruthi, R K.

In: American Journal of Hematology, Vol. 63, No. 2, 02.2000, p. 94-8.

Research output: Contribution to journalArticleAcademicpeer-review

TY - JOUR

T1 - All-trans-retinoic acid-induced myositis

T2 - a description of two patients

AU - van Der Vliet, H J

AU - Roberson, A E

AU - Hogan, M C

AU - Morales, C E

AU - Crader, S C

AU - Letendre, L

AU - Pruthi, R K

N1 - Copyright 2000 Wiley-Liss, Inc.

PY - 2000/2

Y1 - 2000/2

N2 - All-trans-retinoic acid (ATRA) induces complete clinical remissions in a high proportion of patients with acute promyelocytic leukemia and has become the standard induction therapy. Its use as a single agent results in short-lived remissions; thus, cytotoxic drugs are used for "consolidation" therapy. Side effects reported during treatment with ATRA include retinoic acid syndrome and Sweet's syndrome. Sweet's syndrome has been associated with acute myelogenous leukemia at presentation, but only two cases of Sweet's syndrome involving the musculoskeletal system in patients treated with ATRA have been described. We describe two additional patients with acute promyelocytic leukemia who had unexplained fever and myalgias (cutaneous lesions in one patient) during induction therapy with ATRA. Radiologic findings were similar to those in previously reported ATRA-associated Sweet's syndrome of the musculoskeletal system. The clinical course was characterized by a rapid resolution of the symptoms during treatment with dexamethasone. Recognition of the syndrome is important, especially considering the rapid resolution of symptoms after early institution of therapy with corticosteroids.

AB - All-trans-retinoic acid (ATRA) induces complete clinical remissions in a high proportion of patients with acute promyelocytic leukemia and has become the standard induction therapy. Its use as a single agent results in short-lived remissions; thus, cytotoxic drugs are used for "consolidation" therapy. Side effects reported during treatment with ATRA include retinoic acid syndrome and Sweet's syndrome. Sweet's syndrome has been associated with acute myelogenous leukemia at presentation, but only two cases of Sweet's syndrome involving the musculoskeletal system in patients treated with ATRA have been described. We describe two additional patients with acute promyelocytic leukemia who had unexplained fever and myalgias (cutaneous lesions in one patient) during induction therapy with ATRA. Radiologic findings were similar to those in previously reported ATRA-associated Sweet's syndrome of the musculoskeletal system. The clinical course was characterized by a rapid resolution of the symptoms during treatment with dexamethasone. Recognition of the syndrome is important, especially considering the rapid resolution of symptoms after early institution of therapy with corticosteroids.

KW - Adult

KW - Dexamethasone/therapeutic use

KW - Female

KW - Fever/etiology

KW - Humans

KW - Leukemia, Promyelocytic, Acute/drug therapy

KW - Magnetic Resonance Imaging

KW - Male

KW - Muscle, Skeletal/drug effects

KW - Myositis/chemically induced

KW - Sweet Syndrome/drug therapy

KW - Tretinoin/adverse effects

M3 - Article

VL - 63

SP - 94

EP - 98

JO - American Journal of Hematology

JF - American Journal of Hematology

SN - 0361-8609

IS - 2

ER -

van Der Vliet HJ, Roberson AE, Hogan MC, Morales CE, Crader SC, Letendre L et al. All-trans-retinoic acid-induced myositis: a description of two patients. American Journal of Hematology. 2000 Feb;63(2):94-8.